Alert archive / North Carolina / River Flood Warnings in 2020

River Flood Warning 55, NWS Newport/Morehead City, NC

May 31, 2020Jones County, North Carolina

NWS Newport/Morehead City, NC issued this river flood warning at May 31, 2020, 2:53 AM EDT for Jones County, North Carolina. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
May 31, 2020, 2:53 AM EDT (06:53 UTC)
Expired
Jun 1, 2020, 9:34 PM EDT
In force
43 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
Minor

County Jones County, NC

The radar

The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Trent River West of Trenton (TNTN7). The gauge peaked at 14.41 ft at May 31, 2020, 11:00 PM EDT.

actionminormoderate101214161805/3106/0106/0206/03
Action stage
13.5 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02092500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at May 30, 7:30 PM EDT, 7 hours 23 minutes earlier.

Area forecast discussion, May 30, 7:30 PM EDT, 7 hours 23 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
730 PM EDT Sat May 30 2020

.SYNOPSIS...
A cold front will move offshore late tonight. High pressure will
build south from Canada into the Carolinas Sunday through midweek.
Another cold front will approach from the northwest Thursday into
Friday.

&&

.NEAR TERM /Through Tonight/...
As of 730 PM Sat...Bkn line of shra and tsra moving into the
northern tier and coastal plain counties, and will maintain
40-60 pops through the next several hours. This activity should
weaken as it approaches the coast and have pops diminishing
later this evening as a result.

Prev discussion... As of 310 PM Saturday...Convective coverage
has lagged a bit this afternoon, due in part to extensive cloud
cover limiting the amount of instability. A few showers detected
in the southern zones at mid-afternoon and best chance for
convective initiation will be near the coast for the next few
hours. Expect additional showers and thunderstorm to develop
along cold front, now moving into the eastern Piedmont and
approaching our CWA. Marginal potential for a locally strong or
severe tstm, but main threat continues to be heavy rainfall
producing temporary localized flooding. Dewpoints should fall
nicely behind the cold front after midnight with lows dropping
into the mid to upper 60s.

&&

.SHORT TERM /SUNDAY/...
As of 310 PM Saturday...Strong high pressure starts to build
south from the Great Lakes Sunday with much more comfortable
dewpoints and generally sunny skies. High temperatures Sunday
will be 75 to 80 degrees, except upper 60s northern Outer Banks.
Dewpoints should drop into the low/mid 50s in most areas during
the afternoon making for a very nice Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 250 PM Saturday...High pressure builds into the region
early next week producing drier and cooler weather conditions.
High pressure moved offshore by the middle of the week with a
series of disturbances bringing rain chances back into the
forecast late week into next weekend.

Sunday night through Tuesday...High pressure will continue to
build into the area from the northwest Sunday night. The high
will be centered across the area Monday, then begins to slide
offshore Tuesday. NW downslope flow aloft will bring dry and
much more comfortable conditions with dewpoints dropping into
the 40s and 50s. Temps Mon will be around 5-10 degrees below
normal with highs in the 70s and lows in the 50s. Latest models
show return flow developing faster Tuesday with temps warming
into the lower 80s inland.

Tuesday night through Saturday...High pressure will slide
farther offshore Tuesday night with a warm front passing through
the area followed by a series of weak disturbances moving
through the NW flow aloft for the remainder of the period which
will bring a chance of showers across the area especially from
late week into next weekend. Models have wavered some with
timing and coverage of pcpn, so will limit PoPs to slight chance
to low chance at this time. The best chances may come Friday
and Sat as a backdoor cold front is progged to pushing into the
area. SW return flow around the high offshore will bring much
warmer temps with highs in the mid to upper 80s, with lower 90s
possible on Wed and Thursday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 730 PM Sat...Looking at mainly a VFR forecast this TAF
period with 2 exceptions: 1) Brief IFR conditions will be
possible in numerous showers and thunderstorms through early
evening and 2) A period of MVFR ceilings will be possible after
midnight along a cold front which will crossing the area late
tonight. N winds will gust at times to 20 kt on Sunday behind
the cold front.

Long Term /Sunday night through Thursday/...
As of 330 PM Saturday...High pressure will build into the area
Sunday Night and Monday, then move offshore Tuesday with a much
drier airmass building into the area bringing pred VFR
conditions. Could see a few showers return Tuesday night into
Wednesday as a mid level disturbance moves through the NW flow
aloft, but generally expect VFR conditions to prevail.

&&

.MARINE...
Short Term /through Sunday/...
As of 320 PM Saturday...No real changes in the marine forecast
as SW winds continue at 15 knots or less with seas 3-5 feet at
late afternoon. Slow moving cold front will continue to
cross the CWA this evening and move offshore around midnight or
shortly thereafter. Expect SW winds 10-15 kt to continue this
evening with some gusts to 20 kt, with seas 3-5 ft. Gusty
northerly surge 15-25 kt expected to develop behind the front
early Sunday morning continuing into Sunday evening. SCA
continues for the coastal waters and Pamlico Sound.

Long Term /Sunday night through Thursday/...
As of 315 AM Friday...High pressure building over the waters
Sunday night and Mon will result in diminishing winds and
subsiding seas. Sunday night NE winds 15-20 kt will decrease to
10-15 kt with seas subsiding below 6 ft. Mon NE winds will be
10-15 kt with 3-5 ft seas subsiding to 2-4 ft. Tue will start
off with light S-SW flow around 10 kt increasing to 15-25 kt
late in the day. Strong SW flow 20-25 kt will prevail Tue night
into Wed night. 2-3 ft seas early Tue will build to 3-5 ft late
in the day then 5-7 ft Tue night through Wed night. Thu the SW
flow will decrease to 15-20 kt with seas forecast to subside
from 4-6 ft to 3-5 ft in the afternoon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 8 AM to 6 PM EDT Sunday for AMZ135-
     150.
     Small Craft Advisory from 8 AM Sunday to 2 AM EDT Monday for
     AMZ152-154.
     Small Craft Advisory from 8 AM Sunday to midnight EDT Sunday
     night for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CTC/TL
SHORT TERM...CTC
LONG TERM...JME/SK
AVIATION...JME/TL
MARINE...JME/CTC
Hazardous weather outlook, May 30, 3:47 AM EDT, 23 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
347 AM EDT Sat May 30 2020

NCZ195-196-199-204-205-310800-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
347 AM EDT Sat May 30 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Numerous showers and thunderstorms with heavy rain are expected
through this evening. The combination of saturated soils and slow
moving storms could lead to localized flash flooding and/or minor
flooding for poor drainage areas. Additional rises on already
elevated streams and creeks are likely as well. Isolated strong to
severe storms with gusty winds will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-203-310800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
347 AM EDT Sat May 30 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Numerous showers and thunderstorms with heavy rain are expected
through this evening. The combination of saturated soils and slow
moving storms could lead to localized flash flooding and/or minor
flooding for poor drainage areas. Additional rises on already
elevated streams and creeks are likely as well. Isolated strong to
severe storms with gusty winds will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:02 PM EDTSpecial Weather StatementMHXLenoir28 min
May 31, 3:11 PM EDTRiver Flood WarningMHXJones6 hr

Nearby

River Flood Warnings in North Carolina, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.